Posted in: Health

Acetaminophen Warning: FDA Says Drug Can Cause Fatal Skin Condition

acetaminophen warning

A new acetaminophen warning issued by the FDA says that drugs like Tylenol may cause a fatal skin condition.

The Huffington Post reports that the Food and Drug Administration is taking steps to add a warning to over-the-counter drugs that contain acetaminophen. The warning, which will also be used on prescription drugs, will state that people taking acetaminophen could have a dangerous skin reaction.

Both Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN) have been linked to the drug.

Dr. Sharon Hertz, deputy director of FDA’s Division of Anesthesia, Analgesia and Addiction, said that the new Acetaminophen warning is not meant to deter people from taking the drug. Hertz did say, however, that it was important for people to know about the potential side effects.

Hertz said: “This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications. However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious side effects, which are potentially fatal.”

CBS News notes that the symptoms of SJS usually include flu-like symptoms, rash, and blistering. The symptoms of TEN can be seen around the eyes, mouth and throat and may involve the skin peeling.

The new warning comes after a review of skin reactions between 1969 and 2012. More than 107 cases were reported. Close to 70 of those resulted in hospitalization and 12 resulted in death.

Unfortunately, the FDA does not know what puts a person at a higher risk of contracting Stevens-Johnson Syndrome or toxic epidermal necrolysis.

Is this going to make you think twice the next time you need to take a tylenol?

[Image Via Wikipedia]

Articles And Offers From The Web

Comments